Mounting evidence suggests, Sarah Walsh, MD, said at the virtual annual congress of the European Academy of Dermatology and Venereology.
The standard dictum has been that diagnosis of this severe T-cell-mediated drug reaction requires more than a 2-week delay in symptom onset following initial drug intake. But this can steer physicians in the wrong direction and lead to stopping an innocent drug while the true culprit medication remains on board. This adversely affects patient prognosis, since a longer duration of drug exposure after symptom onset is associated with increased hospital length of stay and greater mortality risk, explained, clinical lead for dermatology at King’s College Hospital, London.
In addition to. These include clues provided by rash morphology and histopathology, HLA testing, and a novel scoring system to assess DRESS severity and the risk of potentially fatal cytomegalovirus reactivation.
Short-delay DRESS onset
In a retrospectiveof 41 patients with a first episode of DRESS in three French dermatology departments, 14 (34%) had onset within 15 days or less of initial exposure to the causative drug. In 6 of 14 patients in the rapid-onset group the offending drug was an antibiotic, while in another 5 the culprit was iodinated contrast media. In the delayed-onset DRESS group, the chief sensitizers were allopurinol in 8 patients, lamotrigine in 6, carbamazepine in 4, and sulfasalazine in 2; of note, none of these 4 delayed-onset DRESS drugs were implicated in any cases of rapid-onset DRESS. There were no differences in the clinical manifestations of DRESS between the rapid- and delayed-onset groups.
Similarly, dermatologists at Government Medical College in Kerala, India, reported in a retrospectiveof 100 consecutive patients with DRESS, the drug reaction emerged within 2 weeks after starting the culprit medication in 36% of cases. Indeed, 11 patients became symptomatic within 3-7 days after beginning the medication; in 10 of the 11 cases, the offending agent was an antibiotic, and in 1 patient it was terbinafine. In the 25 cases of DRESS that arose on day 8-14 of drug therapy, the culprit was phenytoin in 14, antibiotics in 6, and 1 each for clopidogrel, hydroxychloroquine, sodium valproate, lamotrigine, and vitamin D3.
Both groups of investigators concluded that a short time lag between starting a drug and development of symptoms of a drug reaction shouldn’t rule out DRESS as a possibility provided other criteria consistent with the diagnosis are present. Hallmarks of DRESS include an acute extensive rash, fever greater than 38 degrees C, enlarged lymph nodes at two or more sites, internal organ involvement, a low platelet count, elevated eosinophils, and abnormal lymphocyte levels.